Aromatase Inhibitor side effects - dry mouth

Posted by cfacarol @cfacarol, Wed, Sep 18 11:47am

I started taking Letrozole a month ago following lumpectomy and radiation for stage 1 Grade 1 breast cancer. The only noticeable side effect I have is a very dry mouth. Wondering if anyone else has a similar problem since it’s not even listed as a side effect.

@cfacarol Actually, it's a less common side effect, i.e. https://www.mayoclinic.org/drugs-supplements/letrozole-oral-route/side-effects/drg-20067579. But if that is your only side effect, be very grateful! I'm on my third aromatase med and have had bone/joint pains, headaches, lowering vision, and more. All the best in your journey.

REPLY
@trixie1313

@cfacarol Actually, it's a less common side effect, i.e. https://www.mayoclinic.org/drugs-supplements/letrozole-oral-route/side-effects/drg-20067579. But if that is your only side effect, be very grateful! I'm on my third aromatase med and have had bone/joint pains, headaches, lowering vision, and more. All the best in your journey.

Jump to this post

Thank you so much for the response. I am grateful, and very motivated to continue continue taking them . Its a small price to pay for a substantial statical decrease in recurrence rate. Just quite annoying. I hope you’ve found one with fewer side effects.

Liked by trixie1313

REPLY
@cfacarol

Thank you so much for the response. I am grateful, and very motivated to continue continue taking them . Its a small price to pay for a substantial statical decrease in recurrence rate. Just quite annoying. I hope you’ve found one with fewer side effects.

Jump to this post

Cfacarol, Welcome! Like Trixie, I’ve been on a few meds trying to find the one with the least side effects. In April of 2018, I was diagnosed with stage 2A. I had surgery, then radiation starting in July 2018. When radiation was finished I started taking Anastrozole in September 2018. Then I broke out in some pretty severe hives about 3 months after I started taking Anastrozole. I ended up on a course of steroids to relieve the hives because none of the oral allergy meds gave me any relief. My oncologist isn’t sure if the hives were a ‘side effect’, or if there was something in the Anastrozole that I am allergic to. She switched me to Tomoxifin, after the hives went away we’re relieved with steroids. The worst side effect for me has been some cognitive/memory loss issues while on either of these meds. Those issues are better on Tomoxifin, but not fully relieved. My cancer was a very slow growing form and I’ve been on a ‘break’ from meds since late last spring to see how my body reacted. I cannot believe the difference! I feel almost like my old self again. I see my doctor next week and I suspect she will recommend going back on Tomoxifin. I’m NOT looking forward to that. But I know I have an excellent oncologist, and need to listen to her expertise.

Good luck to you! Let us know how you are doing as you move through this journey. The support and information I have found on this board from others in similar situations has been very valuable and so supportive!

REPLY
@lisman1408

Cfacarol, Welcome! Like Trixie, I’ve been on a few meds trying to find the one with the least side effects. In April of 2018, I was diagnosed with stage 2A. I had surgery, then radiation starting in July 2018. When radiation was finished I started taking Anastrozole in September 2018. Then I broke out in some pretty severe hives about 3 months after I started taking Anastrozole. I ended up on a course of steroids to relieve the hives because none of the oral allergy meds gave me any relief. My oncologist isn’t sure if the hives were a ‘side effect’, or if there was something in the Anastrozole that I am allergic to. She switched me to Tomoxifin, after the hives went away we’re relieved with steroids. The worst side effect for me has been some cognitive/memory loss issues while on either of these meds. Those issues are better on Tomoxifin, but not fully relieved. My cancer was a very slow growing form and I’ve been on a ‘break’ from meds since late last spring to see how my body reacted. I cannot believe the difference! I feel almost like my old self again. I see my doctor next week and I suspect she will recommend going back on Tomoxifin. I’m NOT looking forward to that. But I know I have an excellent oncologist, and need to listen to her expertise.

Good luck to you! Let us know how you are doing as you move through this journey. The support and information I have found on this board from others in similar situations has been very valuable and so supportive!

Jump to this post

Thank you so much for responding. I just discovered this website/board or whatever it’s called. Since I have no friends or family with breast cancer and had to drive a long distance for treatment I’ve had no one one who really understood what I was going through.
Although my dry mouth seem trivial, it means so much to finally have someone who really understands to communicate with. I know my family is sick of hearing me complain so I try not to mention breast cancer any more. Have to admit that in addition to the dry mouth I just don’t really feel great. Have an appointment with an oncologist at the end of October…..hope I’ll find out more then. Meanwhile I’ll continue to take The AI.

Liked by trixie1313

REPLY

@cfacarol
Can you find out if there is either a breast cancer support group to attend or a cancer support group? If there is, I would suggest you try them out. It really helps to have others with cancer to sit in and be with. Also, a cousin who was diagnosed with cancer 3 months ahead of me gave me a book, "Dear Friend," by Gina L. Mulligan. It's basically letters of encouragement to breast cancer patients. I'm still only 3/4 of the way through after over a year diagnosis as it is emotional, but makes one feel good. I also ordered several on ebay and have given some out to women in my area. All the best.

Liked by elizm

REPLY
@cfacarol

Thank you so much for responding. I just discovered this website/board or whatever it’s called. Since I have no friends or family with breast cancer and had to drive a long distance for treatment I’ve had no one one who really understood what I was going through.
Although my dry mouth seem trivial, it means so much to finally have someone who really understands to communicate with. I know my family is sick of hearing me complain so I try not to mention breast cancer any more. Have to admit that in addition to the dry mouth I just don’t really feel great. Have an appointment with an oncologist at the end of October…..hope I’ll find out more then. Meanwhile I’ll continue to take The AI.

Jump to this post

@cfacarol
Just to clarify for you… all the AIs are endocrine disruptors (their purpose is to block the production of estrogen or block the action of estrogen on receptors)… so yes, you likely will need time to adjust to this disruption in your body, and each of us has a different reaction. In my case, I have arthralgia from it, and am losing weight.

Dry mouth (xerostomia) is not a trivial thing, however, as it can lead to all manner of oral health issues: tooth decay, bad breath, gingivitis, mouth infections, etc.. Try chewing sugarless gum or using any of the Biotene Dry Mouth products (toothpaste, rinse, lozenges, spray, etc.) to see if that helps. Stay positive and keep on keeping on!

REPLY
Please login or register to post a reply.